Missouri, 2016

Flash Flooding and Flooding in Missouri, August 1 to 6, 2016

August 1 to 6, 2016 · NWS SGF · 20 events in 9 counties and zones

Several rounds of severe thunderstorms affected the Missouri Ozarks. Heavy rainfall produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of severe thunderstorms affected the Missouri Ozarks. Heavy rainfall produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 1, 1:57 AM CST, 38 minutes earlier.

Area forecast discussion, Aug 1, 1:57 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
257 AM CDT MON AUG 1 2016

.SYNOPSIS...
Issued at 240 AM CDT Mon Aug 1 2016

A complex of showers and storms will impact portions of central
Missouri and the eastern Ozarks at the very least through the
morning hours Monday. High pressure will slow grasp control of
our weather early this week, which will help bump temperatures
back into the 90s across the entire region. Heat indices will also
creep back into the 100s for most by Wednesday. Rain chances will
then increase again next weekend.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Mon Aug 1 2016

All eyes this morning are situated on convection pushing southward
from the I70 corridor. Along I70, rainfall amounts of 2-3
inches were common with locally higher amounts. Went ahead and
coordinated with neighbors, the issuance of a Flash Flood Watch
given the high Pwats (~2.1" or so in central MO) and
persistence/growth of this complex. As the MCS dives southward,
we may have to extended the watch if heavier rates surge
southward.

This complex of storms developed where the stronger surface
convergence was located associated with the boundary that is finally
lifting northward. A fairly decent LLJ has also developed during
the overnight timeframe, which is likely feeding this complex
effectively.

Think that a majority of this activity will stay across central
Missouri and the eastern Ozarks leave much of the area west of
the I49 corridor dry. That said, it very well may be a rain day
today across the east, especially this morning. Confidence is
rain backs off a tad this afternoon, but with the surface boundary
in place additional rain may be possible.

.LONG TERM...(Tuesday through Sunday)
Issued at 240 AM CDT Mon Aug 1 2016

An upper level ridge is still expected to build into the region
starting on Monday and should be in control of our weather for much
of the upcoming workweek. Temperatures under this dome of high
pressure will increase gradually each day through Friday. At the
moment, it looks like midweek will be particular hot with heat
indices increasing to over 100 degree across the entire region.

Although this pattern tends to suppress rain chances, we can't rule
out a stray afternoon/evening shower or thunderstorm. Rainfall
chances going into next weekend gradually increase as the ridge
begins to gradually breakdown somewhat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1131 PM CDT Sun Jul 31 2016

Elevated convection has developed over the past couple of hours
north of the CWA in a northwest to southeast band. Most of this
activity should remain north of the CWA over the next couple of
hours before eventually drifting into the far northeast CWA.
Activity should remain well to the northeast of the terminal
locations with VFR conditions expected at all 3 forecast points.
Upper level ridge of high pressure should begin to build into the
area from the southwest.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch until noon CDT today for MOZ056>058-071.

KS...NONE.
&&

SYNOPSIS...Frye
SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Lindenberg
Hazardous weather outlook, Aug 1, 12:01 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT MON AUG 1 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
101 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

 A THUNDERSTORM COMPLEX WILL IMPACT CENTRAL MISSOURI OVERNIGHT...AND
 AFFECT AREAS GENERALLY ALONG AND NORTH OF A LINE FROM WARSAW TO
 CAMDENTON TO SALEM.

 THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL WHICH
 COULD RESULT IN LOCALIZED FLASH FLOODING...FREQUENT LIGHTNING
 AND WIND GUSTS UP TO 50 MPH.

 ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT WILL OCCUR DURING
 THE DAY MONDAY MAINLY ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI.
 ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

 SOME AREAS OF SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS COULD
 SEE HEAT INDEX VALUES IN THE MIDDLE AND UPPER 90S MONDAY
 AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY ACROSS SOUTH
 CENTRAL MISSOURI TUESDAY. NO ORGANIZED SEVERE WEATHER IS
 EXPECTED AT THIS TIME...HOWEVER A STRONG WIND GUST...FREQUENT
 LIGHTNING...AND HEAVY RAINFALL MAY BE POSSIBLE IN THE STRONGER
 STORMS.

  TEMPERATURES WILL INCREASE THIS WEEK AS A HIGH PRESSURE RIDGE
  MOVES INTO THE REGION. THE WARMEST DAYS WILL BE WEDNESDAY AND
  THURSDAY AS HEAT INDICES WILL LIKELY CLIMB INTO THE LOWER TO
  MID 100S ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Aug 1, 12:27 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 AM CDT MON AUG 1 2016

MOZ056-057-010730-
MILLER MO-MORGAN MO-
127 AM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND MILLER COUNTIES UNTIL
230 AM CDT...

AT 126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VERSAILLES...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OF THE OZARKS STATE PARK...  LAKE OF THE OZARKS...
ELDON...                          OSAGE BEACH...
VERSAILLES...                     LAKE OZARK...
STOVER...                         LAURIE...
IBERIA...                         SAINT ELIZABETH...
ST. ELIZABETH...                  TUSCUMBIA...
GRAVOIS MILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING AND TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3867 9284 3860 9284 3844 9264 3843 9241
      3834 9240 3834 9229 3832 9224 3834 9220
      3810 9218 3802 9220 3802 9239 3810 9259
      3821 9265 3822 9274 3819 9278 3831 9308
      3869 9305
TIME...MOT...LOC 0626Z 337DEG 29KT 3842 9276

FOSTER

The radar

The Springfield radar (KSGF), 129 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 7 thunderstorm wind, 3 flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Miller

When
August 1, 2:35 AM CST
Where
Miller County, 5.08 mi WNW of Bagnell
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.250, -92.690

A tree was blown down.

Flood, Morgan

When
August 1, 7:00 AM CST to 9:00 AM CST
Where
Morgan County, 1.07 mi E of Florence to 1.22 mi ESE of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.577, -92.961

Route BB was closed due to flooding.

Flood, Benton

When
August 1, 10:30 AM CST to 12:30 PM CST
Where
Benton County, 3 mi SSE of Lincoln to 3.07 mi SSE of Lincoln
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.359, -93.310

Carpet Barn Road was closed due to flooding.

Flood, Benton

When
August 1, 10:30 AM CST to 12:30 PM CST
Where
Benton County, 2.65 mi S of Santiago to 2.47 mi S of Santiago
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.392, -93.457

Highway E near Barker Creek was closed due to flooding.

Heavy Rain, Morgan

When
August 1, 1:30 PM CST
Where
Morgan County, 0.54 mi W of Versailles
Reported by
Public
Coordinates
38.430, -92.840

A storm total of 3.00 inches of rainfall was measured in 24 hours.

Thunderstorm Wind, Morgan

When
August 2, 9:38 PM CST
Where
Morgan County, 4.87 mi S of Gravois Mills Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -92.830

Several trees were blown down in Laurie.

Flash Flood, Maries

When
August 3, 4:23 AM CST
Where
Maries County, 3.54 mi S of Summerfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.229, -91.800

The low water crossing on Highway 42 was flooded and impassable.

Thunderstorm Wind, Laclede

When
August 3, 4:45 PM CST
Where
Laclede County, 1.09 mi W of Brush Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.620, -92.750

Several large tree limbs were blown down northeast of Phillipsburg.

Thunderstorm Wind, Wright

When
August 3, 5:30 PM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.130, -92.260

There were multiple reports of trees blown down around the Mountain Grove area.

Flash Flood, Laclede

When
August 3, 6:20 PM CST to 8:20 PM CST
Where
Laclede County, 0.73 mi WSW of Brush Creek to 0.67 mi SW of Brush Creek
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.614, -92.741

There was flash flooding along Normandy and Dunklin Road.

Flash Flood, Laclede

When
August 3, 6:30 PM CST to 8:30 PM CST
Where
Laclede County, 2.14 mi SSE of Southard to 2.1 mi SSE of Southard
Cause
Heavy Rain
Reported by
Public
Coordinates
37.500, -92.340

Norris Creek was out of the banks after rising rapidly and flooding near by property. Over five inches of rainfall was measured at this location.

Thunderstorm Wind, Oregon

When
August 3, 6:40 PM CST
Where
Oregon County, 0.69 mi N of Many Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.660, -91.270

A tree was blown down blocking Highway 160 near the town of Many Springs.

Flash Flood, Laclede

When
August 3, 6:45 PM CST to 8:45 PM CST
Where
Laclede County, 3.85 mi NW of Morgan to 3.8 mi S of Brush Creek
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.564, -92.723

A portion of Nickel Drive was washed out as well as a low water crossing.

Thunderstorm Wind, Ozark

When
August 3, 7:00 PM CST
Where
Ozark County, Gainesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.600, -92.430

Several large tree limbs were blown down in Gainesville.

Flash Flood, Maries

When
August 5, 5:50 PM CST to 7:50 PM CST
Where
Maries County, 1.26 mi WSW of (Vih)rolla/Vichy Arp to 1.2 mi W of (Vih)rolla/Vichy Arp
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.125, -91.792

Several inches of water was estimated flowing over Highway 63 north of Vichy.

Flash Flood, Miller

When
August 5, 5:50 PM CST to 8:50 PM CST
Where
Miller County, 3.41 mi NW of Bagnell to 3.4 mi NW of Bagnell
Cause
Heavy Rain
Reported by
Public
Coordinates
38.260, -92.650

Two feet of flowing water flooded Highway Z at Blue Springs Creek.

Thunderstorm Wind, Taney

When
August 5, 7:10 PM CST
Where
Taney County, 3.83 mi SSW of Cedarcreek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -93.030

A tree was blown down near the intersection of M Highway and Moark Road.

Flash Flood, Maries

When
August 5, 8:14 PM CST to 10:14 PM CST
Where
Maries County, 4.26 mi ESE of Vienna to 4.38 mi SE of Vienna
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.148, -91.883

Flash flooding occurred along Highway 63 with water over the roadway in several places between Vichy and Vienna.

Flash Flood, Maries

When
August 5, 8:14 PM CST to 10:14 PM CST
Where
Maries County, 1.06 mi WNW of Vienna to 0.99 mi WNW of Vienna
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.185, -91.969

Flash flooding occurred in Maries County with water over the roadway on Highway 42 west of Vienna. There were multiple county roads across the county that were flooded and impassable.

Flash Flood, Taney

When
August 5, 10:00 PM CST to August 6, 12:00 AM CST
Where
Taney County, 0.56 mi E of Pt Lookout Arpt to 0.66 mi N of Hollister
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.629, -93.220

MODOT reported roads were flooded in Hollister, Branson, and on Highway J in rural areas of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645572, 645568, 645569, 645570, 645571, 645573, 645542, 645576, 645574, 645543, 645547, 645575, 645550, 645577, 645551, 645554, 645578, 645555, 645556, 645557.